Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 170, NWS Midland/Odessa, TX

June 23, 2014Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2014, 9:14 PM CDT for Culberson County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2014, 9:14 PM CDT (02:14 UTC)
Expired
Jun 23, 2014, 10:00 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 200 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2014-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2014-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
3958 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WUUS54 KMAF 240214
SVRMAF
TXC109-240300-
/O.NEW.KMAF.SV.W.0170.140624T0214Z-140624T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
914 PM CDT MON JUN 23 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1000 PM CDT

* AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL CULBERSON COUNTY...OR 26 MILES SOUTH OF PINE SPRINGS...
  MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CENTRAL CULBERSON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3166 10492 3180 10426 3131 10411 3111 10491
TIME...MOT...LOC 0214Z 333DEG 24KT 3153 10464

$$
RHLUCHAN
2 follow-up statements
022 
WWUS54 KMAF 240230
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
930 PM CDT MON JUN 23 2014

TXC109-240300-
/O.CON.KMAF.SV.W.0170.000000T0000Z-140624T0300Z/
CULBERSON-
930 PM CDT MON JUN 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL CULBERSON COUNTY...

AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL CULBERSON COUNTY...OR ABOUT 30 MILES SOUTHEAST
OF PINE SPRINGS...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL
CULBERSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3163 10492 3175 10425 3131 10411 3111 10491
TIME...MOT...LOC 0230Z 332DEG 18KT 3148 10460

$$
RHLUCHAN
205 
WWUS54 KMAF 240251
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
951 PM CDT MON JUN 23 2014

TXC109-240301-
/O.EXP.KMAF.SV.W.0170.000000T0000Z-140624T0300Z/
CULBERSON-
951 PM CDT MON JUN 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CULBERSON COUNTY WILL
EXPIRE AT 1000 PM CDT...

AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3163 10492 3175 10425 3131 10411 3111 10491
TIME...MOT...LOC 0251Z 332DEG 18KT 3139 10454

$$

RHLUCHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:01 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 23, 6:01 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT Mon Jun 23 2014

.DISCUSSION...
See 00Z aviation discussion below.

&&

.AVIATION...
TS may affect most TAF sites within the next 6 hours and which is
covered with TEMPO groups. There will be a continuing threat for
TS at MAF near 12Z with the possibility of a TS complex but
confidence is not high enough to place in the TAF at this time.
VFR conditions will remain through the next 24 hours.

Hennig

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT Mon Jun 23 2014/

DISCUSSION...

Stratus deck left in the wake of this morning's convection has been
slow to clear out today, but visible sat imagery shows this
gradually developing into a cu field.  As a result, temps have been
slow to warm, and much of the area remains capped attm.  Free of the
cap out west, area radars show convection trying to develop over the
Marfa Plateau, but struggling.  Bigger concerns lie further north,
where upslope flow has advected dewpoints approaching 60F into the
higher terrain of eastern NM.  A combination of this upslope flow
and diurnal heating is set to initiate convection over the next few
hours, which models then bring thru SE NM and thru the Permian Basin
overnight.  Buffer soundings show deep-lyr shear of generally
25-35kts, and mid-lvl LR's of just over 7 C/km, for a marginal
severe threat, and we will mention this in the HWO.  PWAT's remain
well-abv normal, and slow storm motion should allow for heavy
rainfall as well.

Tuesday afternoon, models are similar in convection redeveloping
over the mtns out west in upslope flow, w/temps staying closer to
normal again, much of which will be dependent on residual cloud
cover from tonight's convection.  Wednesday, isolated convection
should remain more confined to the mountains, where upslope flow
should keep the dryline backed up.

Thursday, models begin building the Pacific ridge a bit further
eastward into the region, and temps consequently begin to rise into
the weekend as the thermal ridge settles in.  We'll continue w/the
hotter/drier trend, i.e., normal.  Models are a bit more in line
w/the ridge today than yesterday, w/the ECMWF coming more in line
w/the warmer GFS, DGEX, and CMC.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Jun 23, 2:30 PM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT MON JUN 23 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
230 PM CDT MON JUN 23 2014 /130 PM MDT MON JUN 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. ALTHOUGH A FEW STORMS MAY BE SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WINDS...THE GREATER CONCERN WILL
BE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS TUESDAY AND
TUESDAY EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...
HAIL AND BRIEF HEAVY RAINFALL.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AFTERNOON AND EARLY EVENING ACROSS MAINLY THE GUADALUPE AND DAVIS
MOUNTAINS....UPPER TRANS PECOS...MARFA PLATEAU AND SOUTHEAST NEW
MEXICO PLAINS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
BRIEF GUSTY WINDS...HAIL AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 23, 3:57 PM CDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM CDT MON JUN 23 2014

TXZ074-080-081-232145-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA-
357 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL PRESIDIO AND NORTHWESTERN BREWSTER COUNTIES
UNTIL 445 PM CDT...

THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WERE LOCATED 15 MILES
SOUTH OF MARFA AT 356 PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3043 10405 3036 10366 3007 10356 2986 10391
      3023 10428
TIME...MOT...LOC 2056Z 230DEG 17KT 3011 10399
Special weather statement, Jun 23, 4:40 PM CDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT MON JUN 23 2014

TXZ081-232230-
BIG BEND AREA-
440 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTH CENTRAL BREWSTER COUNTY UNTIL 530 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 4 MILES
EAST OF CASTOLON AT 440 PM CDT. THE STORM WAS NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 2898 10326 2897 10329 2900 10329 2902 10335
      2902 10339 2906 10347 2914 10353 2916 10366
      2931 10354 2930 10288 2926 10290 2924 10286
      2922 10286 2918 10292 2917 10299 2910 10303
      2909 10307 2904 10310 2898 10311 2897 10315
TIME...MOT...LOC 2140Z 124DEG 0KT 2911 10344
Special weather statement, Jun 23, 4:41 PM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT MON JUN 23 2014

TXZ074-080-081-232230-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA-
441 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES
UNTIL 530 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 13 MILES
SOUTH OF PAISANO PASS AT 441 PM CDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3025 10324 2976 10338 2998 10420 3031 10409
TIME...MOT...LOC 2141Z 281DEG 18KT 3008 10377
Special weather statement, Jun 23, 7:14 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT MON JUN 23 2014

NMZ027-028-TXZ057-058-258-240100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
614 PM MDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES UNTIL
700 PM MDT/800 PM CDT/...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 13 MILES
NORTH OF GUADALUPE MOUNTAINS NATIONAL PARK AT 614 PM MDT/714 PM
CDT/...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3200 10491 3201 10485 3238 10486 3211 10434
      3160 10468 3181 10492 3199 10493
TIME...MOT...LOC 0014Z 287DEG 21KT 3209 10492
Special weather statement, Jun 23, 8:26 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
826 PM CDT MON JUN 23 2014

TXZ057-240215-
VAN HORN AND HIGHWAY 54 CORRIDOR-
826 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL UP TO NICKEL SIZE AND
GUSTY WINDS UP TO 55 MPH AFFECTING WEST CENTRAL CULBERSON COUNTY
UNTIL 915 PM CDT...

THIS THUNDERSTORM WAS LOCATED OVER EXTREME WEST CENTRAL CULBERSON
COUNTY AT 826 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3158 10492 3173 10474 3141 10450 3121 10491
      3121 10492
TIME...MOT...LOC 0126Z 230DEG 15KT 3143 10489
Local storm report, Jun 23, 8:40 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
840 PM CDT MON JUN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     4 S PINE SPRINGS        31.83N 104.81W
06/23/2014  M63.00 MPH       CULBERSON          TX   ASOS

            55 KTS IN 0127Z SPECI PK WND

&&

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:14 PM CDTSpecial Weather StatementMAF46 min
Jun 23, 7:36 PM CDTSevere Thunderstorm WarningMAFCulberson54 min
Jun 23, 8:26 PM CDTSpecial Weather StatementMAFCulberson49 min
Jun 23, 8:30 PM CDTSevere Thunderstorm WarningMAFCulberson45 min
Jun 23, 10:42 PM CDTSpecial Weather StatementMAFReeves48 min
Jun 23, 10:58 PM CDTSpecial Weather StatementMAFJeff Davis47 min
Jun 23, 11:40 PM CDTSpecial Weather StatementMAF50 min
Jun 23, 11:41 PM CDTSpecial Weather StatementMAFJeff Davis49 min
Jun 24, 12:27 AM CDTSpecial Weather StatementMAF48 min
Jun 24, 12:28 AM CDTSpecial Weather StatementMAFJeff Davis47 min
Jun 24, 12:49 AM CDTSpecial Weather StatementMAFWinkler26 min
Jun 24, 12:51 AM CDTAreal Flood AdvisoryMAFPresidio3 hr
Jun 24, 12:52 AM CDTSpecial Weather StatementMAFGaines23 min
Jun 24, 1:10 AM CDTSpecial Weather StatementMAFBrewster50 min
Jun 24, 1:15 AM CDTSpecial Weather StatementMAFGaines30 min
Jun 24, 1:17 AM CDTSpecial Weather StatementMAFAndrews, Ector, Winkler28 min
Jun 24, 1:28 AM CDTAreal Flood AdvisoryMAFGaines3 hr
Jun 24, 1:46 AM CDTSpecial Weather StatementMAFEctor, Winkler29 min
Jun 24, 1:56 AM CDTSpecial Weather StatementMAFBrewster64 min
Jun 24, 2:40 AM CDTAreal Flood AdvisoryMAFAndrews, Ector, Martin, Midland3 hr
Jun 24, 2:50 AM CDTSpecial Weather StatementMAFEctor40 min
Jun 24, 6:30 AM CDTSpecial Weather StatementMAFReagan60 min
Jun 24, 7:47 AM CDTAreal Flood AdvisoryMAFReagan3 hr
Jun 24, 8:12 AM CDTAreal Flood AdvisoryMAFMitchell3 hr
Jun 24, 4:42 PM CDTSpecial Weather StatementMAFJeff Davis33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.